Depakote and personality changes

Molly

New
Messages
2
Reaction score
0
Points
0
First of all, hi, I'm Molly, hence my username, I'm 18 and was diagnosed with Juvenile Myoclonic epilepsy when I was 13 (but felt auras at early ages - I remember feeling them when I was 8, driving in the car and looking out the window with the sun flickering through trees). I'm on 400mg of Lamictal per day and it does a not-so-good job at controlling my seizures. In fact, I have way more seizures than I should be having. They're only little jerks but they affect a LOT of daily things. I've only had one grand mal/tonic clonic and that was because I somehow missed a day of taking my meds. Anyway, I'm going to be providing some background info because I feel like it may help in answering my question(s).

When I was first diagnosed, I was put on Depakote. I was first put on it during the summer prior to my first year of high school which was when a lot of other things were happening as well - first of all, starting high school. On top of that: puberty and finding out who my actual friends were. The latter was one of the biggest issues I've had in my life so far due to over-the-top, extreme emotional and somewhat-physical bullying.

Anyway, after about a year and a half of being on Depakote my academic performances went sharply downhill and my personality/behavior took a nosedive for the worst. I became severely depressed when I was 15 and developed social anxiety so bad that I couldn't even walk out of the house without panicking and crying. I was also constantly hungry and I ended up gaining about 20 pounds which I later lost from taking prescribed amphetamines, which was hell, but I won't go into that. When I was almost 17 I switched to Lamictal and really the only things that have changed are my social anxiety and appetite. I was also in the middle of my search for a working antidepressant. The last anti-d I was on was Cymbalta. I hardly ate or drank anything because I felt no hunger or thirst. Earlier this year I weaned off of it because I was sick of feeling like a zombie and I wanted to see if I could handle my depression without relying on a pill. My appetite is almost-normal, I guess. I don't have nearly as much energy as I did when I was on the pill and my depression is pretty much at the same level as it was, maybe worse, but if it is it's just by a sliver.

Now for the main point of this post.

Lamictal is severely affecting my life. I can't drive, get a job or go to college yet because my seizures are not fully under control. I can hardly function if I don't get enough sleep or am fatigued because these are two main triggers for my seizures. I remember that when I was taking Depakote I had near-to-no seizures --- it did wonders at controlling them.

Last year my Neurologist prescribed me a low dose of Depakote (I forgot how many milligrams) to take with my Lamictal to see if that would help. After about a week and a half of taking it I noticed that my appetite drastically increased and I didn't like it, so I stopped. I also didn't feel/see any changes in my seizure control. I would like to start taking Depakote by itself again but I'm scared that my personality will change completely like it did when I was 14/15. However, at the same time I feel like it might be different if I took it at this age. Back when I was taking it I was going through a lot of other emotionally-changing things. I can't tell if that played a part in my personality change or if it was just the Depakote. Most of the things I read about Depakote changing peoples' personalities come from concerned parents about their 5-to-7-year-olds. I see hardly anything about older people but I'm starting to think that age might not even play a role in this.

Does anybody have any feedback?
 
Last edited:

Nakamova

Super Moderator / Thank You Queen
Moderator
Messages
17,077
Reaction score
459
Points
233
Hi Molly, welcome to CWE!

Has your neurologist considered upping your Lamictal dose to see if that helps with seizure control? 200mg is a relatively low dose. With JME, the top end of the effective range is considered to be 300mg per day. One advantage of Lamictal compared to other AEDs is that it is less likely to have cognitive or mood-related side effects.

Depakote and Lamictal are the first-choice AEDs for JME. There's also Topomax, but it's known for having cognitive side effects, and works best for JME when it's an adjunct med (as opposed to monotherapy). One treatment that you might consider is the Modified Atkins Diet -- it's shown quite a bit of success in reducing JME seizures. More info here; http://www.atkinsforseizures.com/

Best,
Nakamova
 

hootie

New
Messages
369
Reaction score
0
Points
0
Here is my experience with my son...
Every time we increased his dose of depakote, he would be irritable for a few days. He was on 5 depakote per day and still having absence seizure activity. His doc wanted him to increase to six per day. Within a week he had to get brought home from school two times for terrible behavior (never happened before), he stopped talking and only wanted to sit on the couch all day. We put him back down to 5 per day and left it there.

Another doc he sees put him on a pretty high dose of folinic acid (not folic acid...there is a difference). He can now take 6 depakote a day without a problem. Depakote depletes folate in the body and I think that is why many people have problems with it. Replace the folate ( with the right form...NOT folic acid) and you eliminate the side effects of the drug.

My experience with my son...do the research...discuss with your doc...DON'T use folic acid if you decide to supplement.
 

Molly

New
Messages
2
Reaction score
0
Points
0
Thanks for replying guys, I appreciate it. :)

Nakamova - My bad! I'm actually on 400mg. I take two 200mg XR pills per day. And yes, I've been meaning to start the MAD for quite some time now but there are some hurtles I need to get over before I can start that. It might be some time before I can.

Hootie - I used to be prescribed folic acid (folic; not folinic) when I first started Lamictal but for some reason that stopped. But I will ask my Neuro about folinic acid. :)
 

Lewall

New
Messages
17
Reaction score
0
Points
0
Hi Molly, I have JME also and was on Tegretol from age 18 to about 33, but the seizure control was not great. One mistake and I would go into a grand mal. My neurologist put me on Depakote in 1998 and it has helped tremendously since that time. I noticed my affect flattened out quite a bit, but I don't remember any increased rage or irritability. My dose was 2000 mg for quite awhile and it has been increased even more since the myoclonics started coming back -- I think this has more to do with stress and lack of sleep than the medication. He is adding Keppra but I am skeptical and it hasn't helped so far. I've always been pretty happy with Depakote, but these meds affect everyone in such unique ways that I really believe each person has to try different meds and doses until you find something that works. It is frustrating and dangerous until you find the best med or combination; but the way I see it, what choice do I really have when this isn't working for me either.
 
Top